Practice 10-Minute Consultation

High INR on warfarin

BMJ 2015; 350 doi: https://doi.org/10.1136/bmj.h1282 (Published 09 April 2015) Cite this as: BMJ 2015;350:h1282

This article has a correction. Please see:

  1. Udaya Reddy, core medical trainee1,
  2. Nageswara Rao Mallepaddi, general practitioner partner2,
  3. Timothy J Chevassut, consultant haematologist34
  1. 1Department of Gastroenterology, Worthing Hospital, Worthing BN11 2DH, UK
  2. 2Roslyn Road Surgery, Stoke on Trent, UK
  3. 3Brighton and Sussex Medical School, University of Sussex, Brighton, UK
  4. 4Royal Sussex County Hospital, Brighton, UK
  1. Correspondence to: U Reddy udaya.reddy{at}nhs.net
  • Accepted 19 February 2015

The bottom line

  • Clarify the warfarin dose that the patient is taking, and check for co-existing problems (such as liver disease or cancer), dietary changes, and intake of alcohol and other drugs that may increase risk of bleeding or affect international normalised ratio control

  • Urgently refer all patients with suspected intracranial or gastrointestinal bleeding to secondary care

A 72 year old woman, who had been diagnosed as having recurrent deep vein thrombosis six weeks earlier, attends the practice’s phlebotomy clinic for an international normalised ratio (INR) check. Her INR is greater than 8.0 (target INR range: 2.0-3.0). During the consultation, you look through her previous INR readings and notice they have been supra-therapeutic over the past two weeks despite a reduction in the dose of warfarin.

What you should cover

  • Screen for “red flag” symptoms and signs of active, non-resolving bleeding:

    • -Use a thorough systems review; in particular look for any evidence of gastrointestinal bleeding, such as vomiting blood and passing altered or fresh rectal blood. If ongoing gastrointestinal bleeding is suspected, inpatient warfarin reversal and an oesophagogastroduodenoscopy are indicated

    • -Any evidence of intracranial bleeding? Ask about recent head trauma with an episode of amnesia, loss of consciousness, post-traumatic seizure, or more than one episode of …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe